Cardiac matrix alterations induced by adriamycin

Academic Article

Abstract

  • Adriamycin is toxic to humans and animals and causes cardiac lesions involving myocytes and the interstitial tissue. The present study used a single injection of adriamycin in rats. Focal loss of myocardial interstitial collagen occurred 2 weeks after a single injection of adriamycin. These foci become larger and more frequent through 6 weeks. Individual variation in response is evident after periods longer than 6 weeks. Concomitant with the focal loss is deposition of collagen in an abnormal distribution. Rather than the normal matrix being present, scars appear. The number and size of these scars is subject to variation from animal to animal. The collagen matrix loss is evident in some animals at 15 weeks after injection. These observations, coupled with the results of other studies on the myocardial collagen matrix, support the hypothesis that adriamycin cardiotoxicity is mediated in part by an effect on the collagen matrix.
  • Authors

    Published In

    Author List

  • Caulfield JB; Bittner V
  • Start Page

  • 298
  • End Page

  • 305
  • Volume

  • 133
  • Issue

  • 2